Alert archive / Virginia / Freeze Watches in 2021

Freeze Watch 2, NWS Blacksburg, VA

April 21, 2021Alleghany County, Ashe County, Watauga County, North Carolina; 23 counties in Virginia; 4 counties in West Virginia

NWS Blacksburg, VA issued this freeze watch at Apr 21, 2021, 9:48 PM EDT for Alleghany County, Ashe County, Watauga County, North Carolina; 23 counties in Virginia; 4 counties in West Virginia. It took effect at Apr 23, 2021, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 21, 2021, 9:48 PM EDT (01:48 UTC)
In effect from
Apr 23, 2021, 2:00 AM EDT
Expired
Apr 22, 2021, 3:27 AM EDT
In force
Issued by
NWS Blacksburg, VA
All 30 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

910 
WWUS71 KRNK 220148
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
948 PM EDT Wed Apr 21 2021

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-221115-
/O.NEW.KRNK.FZ.A.0002.210423T0600Z-210423T1300Z/
/O.CON.KRNK.FZ.W.0001.210422T0400Z-210422T1300Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, 
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, 
Alderson, Quinwood, Duo, and Rainelle
948 PM EDT Wed Apr 21 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THURSDAY...
...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 27 expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 28 possible.

* WHERE...Portions of southwest and west central Virginia, 
  northwest North Carolina and southeast West Virginia.

* WHEN...For the Freeze Warning, until 9 AM EDT Thursday. For 
  the Freeze Watch, from late Thursday night through Friday 
  morning.

* IMPACTS...Freezing temperatures will kill crops, other sensitive
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

NCZ003>006-019-020-VAZ032>035-043>047-058-059-221115-
/O.CON.KRNK.FZ.W.0001.210422T0400Z-210422T1300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Stuart, Rocky Mount, Bedford, Amherst, 
Martinsville, Danville, Lynchburg, Appomattox, South Boston, 
and Keysville
948 PM EDT Wed Apr 21 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...The mountains of Virginia and North Carolina, as well 
  as southeast West Virginia and the Roanoke Valley.

* WHEN...From midnight tonight to 9 AM EDT Thursday.

* IMPACTS...Sub-freezing temperatures will kill crops and other 
  sensitive vegetation.

* ADDITIONAL DETAILS...Freezing temperatures are expected again 
  Thursday night into early Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
614 
WWUS71 KRNK 220727
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
327 AM EDT Thu Apr 22 2021

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-221530-
/O.UPG.KRNK.FZ.A.0002.210423T0600Z-210423T1300Z/
/O.NEW.KRNK.FZ.W.0002.210423T0600Z-210423T1300Z/
/O.CON.KRNK.FZ.W.0001.000000T0000Z-210422T1300Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, 
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, 
Alderson, Quinwood, Duo, and Rainelle
327 AM EDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures 
  as low as 27. For the second Freeze Warning, sub-freezing 
  temperatures as low as 27 expected.

* WHERE...Portions of southwest and west central Virginia, 
  northwest North Carolina and southeast West Virginia.

* WHEN...For the first Freeze Warning, until 9 AM EDT this 
  morning. For the second Freeze Warning, from 2 AM to 9 AM EDT 
  Friday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

NCZ003-019-020-VAZ032>035-221530-
/O.NEW.KRNK.FZ.W.0002.210423T0600Z-210423T1300Z/
/O.CON.KRNK.FZ.W.0001.000000T0000Z-210422T1300Z/
Surry-Wilkes-Yadkin-Patrick-Franklin-Bedford-Amherst-
Including the cities of Dobson, Wilkesboro, Yadkinville, Stuart, 
Rocky Mount, Bedford, and Amherst
327 AM EDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures 
  as low as 31. For the second Freeze Warning, sub-freezing 
  temperatures as low as 31 expected.

* WHERE...In Virginia, Patrick, Franklin, Bedford and Amherst 
  Counties. In North Carolina, Surry, Wilkes and Yadkin Counties.

* WHEN...For the first Freeze Warning, until 9 AM EDT this 
  morning. For the second Freeze Warning, from 2 AM to 9 AM EDT 
  Friday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NCZ004>006-VAZ043>047-058-059-221530-
/O.NEW.KRNK.FZ.A.0003.210423T0600Z-210423T1300Z/
/O.CON.KRNK.FZ.W.0001.000000T0000Z-210422T1300Z/
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
Including the cities of Danbury, Eden, Yanceyville, Martinsville,
Danville, Lynchburg, Appomattox, South Boston, and Keysville
327 AM EDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 31. For the Freeze Watch, sub-freezing temperatures as 
  low as 32 possible.

* WHERE...In Virginia, Henry, Pittsylvania, Campbell, 
  Appomattox, Buckingham, Halifax and Charlotte Counties. In 
  North Carolina, Stokes, Rockingham and Caswell Counties.

* WHEN...For the Freeze Warning, until 9 AM EDT this morning. 
  For the Freeze Watch, from late tonight through Friday morning.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this freeze watch went out at Apr 21, 9:03 PM EDT, 45 minutes earlier.

Area forecast discussion, Apr 21, 9:03 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
903 PM EDT Wed Apr 21 2021

.SYNOPSIS...
A strong cold front has passed through the region bringing
gusty winds and falling temperatures. Well below normal
temperatures are expected through Friday and there is a high
likelihood for sub-freezing temperatures the next two nights. An
upper level disturbance will cross the area Thursday associated
with considerable cloudiness and scattered mountain snow
showers. Dry weather is expected Friday...widespread rain
anticipated Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 615 PM EDT Wednesday...

Update to account for flurries spreading across the SE WV and
SW VA mountains this evening. No snow accumulations are
expected outside of western slopes.

Also added a Climate section for possible record lows tonight
and tomorrow night.

As of 300 PM EDT Wednesday...

   Temperatures well below normal...

Winter-like conditions are expected the next couple of days,
especially across the mountains where there will be scattered
flurries and snow showers. With 85h temps in the m5 to m8 degree
celcius range, this will mitigate any warmth from solar
insolation. At night, it will be down right cold with minimums
in the 20s and wind chills in the teens (single digits at the
highest elevations). The AT hikers will enjoy that...not!

Freeze warnings are in effect for tonight and will likely be
entertained again Thursday night, mins ranging from the lower to
mid 20s in the mountains to around 32 degrees in the piedmont.
Daytime highs will struggle Thursday (30/40s west to 50s east),
and with the passage of an upper level disturbance there will
likely be considerable cloudiness for the afternoon. Forecast
soundings, especially across the mountains support CAPE in the
50-200 j/kg range and this supports scattered showers with
snow/graupel expected...but any accumulation confined mainly to
the higher elevations. Winds will remain gusty through Thursday
before diminishing. Gusts of 20-30 mph are expected.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 PM EDT Wednesday...

Temperatures generally remain below normal with a good dose of rainfall
expected for the start the weekend.

Any lingering upslope showers will dissipate as the center of high
pressure settles over the region. Some clouds may hang on west of the
Blue Ridge but it looks relatively clear to the east as any approaching
high clouds will not arrive until quit elate. This should allow for
good radiational cooling especially given the dry soil. May need
additional frost/freeze headlines for Thursday night both sides of the
Ridge.

After a quiet day on Friday, a strong low level jet will bring
significant isentropic lift and good upper level divergence to the
region ahead of low pressure moving out of the lower Mississippi
valley. This will push widespread rainfall into the region from the
southwest by daybreak Saturday for a soggy start to the weekend.
Ensemble precipitation plumes are showing decent clustering with good
confidence for rainfall amounts around one inch over a good portion of
the region. With dry antecedent conditions this looks to be a
beneficial rain to aid the green-up with no hydro concerns expected.
Saturday night will see the surface low cross the region and push off
to the northeast. This will allow rainfall to gradually taper off to
showers mainly west of the Blue Ridge as winds become blustery.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Wednesday...

Fair weather with a significant warm up through the first part of next
week.

Sunday will start out cool and blustery with some lingering upslope
rain showers west of the Blue Ridge as low pressure along the middle
Atlantic coast pulls away from the region. Once we get past that,
ensemble guidance is in good agreement in building a large ridge over
the eastern US with dry weather and temperatures rising to well above
normal by the middle of next week with highs expected to be around 10
degrees above normal.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
As of 725 PM EDT Wednesday...

Gusty northwest winds are anticipated through Thursday.

Scattered snow showers are expected across the mountains, mainly
western slopes, through Thursday with potential for MVFR CIGS.
Mainly VFR is expected east of the Blue Ridge.

Extended Aviation Discussion...

VFR conditions expected Friday.

Widespread rain with MVFR or lower conditions are expected
Saturday, with improving conditions Sunday east of the mountains
but blustery winds from the west-northwest likely.

&&

.FIRE WEATHER...
As of 900 PM EDT Wednesday...

Another breezy day Thursday, but associated with much below
normal temperatures. The RH may dip into the 25 to 30 percent
range across the foothills and piedmont, but the development of
afternoon cloudiness and cooler temperatures should mitigate
fire weather concerns.

&&

.CLIMATE...
Record low temperatures are possible Thursday and Friday
morning.

April 22
Site MinT Year
KBLF  26  1986
KDAN  28  1953
KLYH  28  1934
KROA  30  1953
KRNK  25  1983

April 23
Site MinT Year
KBLF  24  1986
KDAN  31  1982
KLYH  32  1936
KROA  29  1927
KRNK  20  1982

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Freeze Warning from midnight tonight to 9 AM EDT Thursday for
     VAZ007-009>020-022>024-032>035-043>047-058-059.
NC...Freeze Warning from midnight tonight to 9 AM EDT Thursday for
     NCZ001>006-018>020.
WV...Freeze Warning from midnight tonight to 9 AM EDT Thursday for
     WVZ042>044-507-508.

&&

SYNOPSIS...PM
NEAR TERM...PM/RCS
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...PM/RCS
FIRE WEATHER...AMS/PM
CLIMATE...RCS
Hazardous weather outlook, Apr 21, 2:35 PM EDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
235 PM EDT Wed Apr 21 2021

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-220900-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
235 PM EDT Wed Apr 21 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

In addition, wind gusts over 35 mph will be likely today into this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Freezing temperatures are expected again Thursday night into early
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ032>035-043>047-058-059-220900-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
235 PM EDT Wed Apr 21 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Freezing temperatures are expected again Thursday night into early
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-220900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
235 PM EDT Wed Apr 21 2021

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.
   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Freezing temperatures are expected again Thursday night into early
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 21, 4:05 PM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT WED APR 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     NON-TSTM WND DMG 4 N KEELING             36.78N 79.31W
04/21/2021                   PITTSYLVANIA       VA   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:27 AM EDTFreeze WatchRNKCaswell, Rockingham, Stokes8 hr
Apr 22, 3:27 AM EDTFreeze WarningRNKAlleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more30 hr

Nearby

Freeze Watches in Virginia, 2021Freeze Watches in West Virginia, 2021Freeze Watches in North Carolina, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.